Hail, Decatur
- When
- May 19, 8:30 AM CST
- Where
- Decatur County, 0.43 mi ENE of Jennings
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 39.683, -100.273
Brief period of dime to nickel sized hail a few miles east of Jennings.
Isolated to scattered thunderstorms developed along an eastward advancing dry line. Large hail was the primary severe hazard with this activity, with several instances of nickel to half dollar size hail occurring across northwest Kansas.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
Isolated to scattered thunderstorms developed along an eastward advancing dry line. Large hail was the primary severe hazard with this activity, with several instances of nickel to half dollar size hail occurring across northwest Kansas.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at May 19, 5:06 AM CST, 3 hours 24 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Goodland KS 506 AM MDT Sun May 19 2024 .KEY MESSAGES... - Showers and some storms look to continue through mid morning. - Severe storms remain forecasted for today with hail around two inches in diameter and wind gusts around 70 mph possible. - Storms; some severe north of Interstate 70 are forecast Monday. Main hazards are large hail, damaging winds and torrential rainfall. - Cooler with frost concerns mid week. && .SHORT TERM /THROUGH TUESDAY NIGHT/... Issued at 244 AM MDT Sun May 19 2024 Showers and storms continue to push off to the east; some continued isentropic lift will continue to support the potential for some redevelopment behind the main batch of rain through at least mid morning. Will be monitoring for some fog and stratus potential this morning as well due to the newly saturated boundary layer and anticipated waning winds. The focus then turns to the severe weather potential today. A warm front will move northward throughout the day along with a dryline developing near the Palmer Divide during the early afternoon which will push eastward. Currently it appears there will be 2 favored areas for severe thunderstorm development. 1) Along the dryline in eastern Colorado and into NW Kansas/SW Nebraska: Fairly confident in convective initation along the dryline as CAMS have been fairly consistent with initation in this area for the past 24 hours and HREF paintball support this as well. The concern will be the magnitude and the coverage of storms. Recent runs of the HRRR have backed off on the intensity and keeps coverage to a storm or two; whereas the NAMNEST and some MPAS guidance has more intense storms and/or develops more of a cluster of storms. I'm continuing to favor the NAMNEST as it has consistently done the best this spring thus far. The MPAS guidance also does make sense as well given the clustering of storms as overall 0-6 shear doesn't look as impressive as last night now showing 25-30 knots vs the 35-40 knots that was seen last night. The 25-30 knots of bulk shear would favor more of a cluster solution. As for hazards for this area I do think that large to isolated very large hail and damaging winds (especially if more of a clustering forms). Not as concerned for very large hail as I was the past few nights given the lesser amounts of bulk shear and the potential for more competing updrafts. That being said if a discrete/dominant storm does form do think that potential would be there for 2+ inch hail due to MUCAPE being over 3000 j/kg and very steep lapse rates. 2) SE portions of the CWA (southern/eastern Wichita, southern Logan, southern Gove counties): signal for initation has been very consistent with rapidly intensifying cells occurring across SW Kansas and growing upscale as it moves ENE across Kansas. Confidence is a bit low with how much of the CWA this will affect. Do think the main concern with this would be damaging winds in excess of 70 mph along with some hail potential. Very good overall signal for a bow echo to develop across East Central Kansas and into Central Kansas; again the question will be how big of a footprint (if any) will it have on our CWA. Temperature wise for the day is a little tricky especially if stratus/fog does develop and/or if cloud cover lingers. I continue to trend in the low 80s for northeast portions of the area as this will be the relative better chance of the above variables affecting the temperature. A warm front will also be lifting north through out the day, so if that does surge north a bit quicker than anticipated each locale may be about 5 degrees to cool as some low 90s would be in the realm of possibility. Behind the dryline some near critical fire weather conditions still remains possible but should be confined to western portions of Cheyenne county Colorado. GFS forecast soundings which typically does best with mixing potential keeps winds around 20 knots for the duration of the afternoon; although some rogue gusts in excess of 25 mph may be possible especially later in the afternoon, will forego any fire highlights due to sporadic nature of the gusts. Sunday night into Monday morning will see another surge of moisture from the south. Guidance is also picking up on some fog potential within the vicinity of a developing surface low across SW Kansas, where winds will be more light and variable. There is enough signal for fog that have introduced patchy fog across the eastern counties with some dense fog possible at times. Monday will see another potential for severe weather across the Tri- State area. A longwave trough from the SW CONUS will eject another wave out onto the Plains during the late afternoon/early evening hours. The main wave does look to eject a bit further north which should keep any severe threat north of Interstate 70 and may not even happen until after sunset. Some large hail threat up to ping pong ball, and perhaps some tornado threat may develop as the LLJ interacts with the developing MCS. Very heavy rainfall does appear possible with this activity as well with 1-1.25 PWAT value. The continued additional lift from the LLJ may support some backbuilding potential which may increase the excessive rainfall threat but the continued signal for very quick Corfidi vectors should keep any flood threat to a minimum. Temperatures for the day appear to be a bit challenging as status or fog may linger through the day. Started a trend to lower temperatures with a conshort/NAM blend to get temperatures into the low 70s to low 80s across the area. But if the stratus indeed does hold strong then temperatures may be about 10 degrees to warm. Before I get that aggressive with temperatures want to see more consistency than two models showing this. Tuesday, a cold front looks to move across the area with another potential for rainfall. The severe threat currently doesn't look as favorable mainly due to a lack of instability. Showers/storms look to develop along and behind the front. GFS is showing a 10-15 mb pressure rise over 3 hours which may support some strong to damaging wind threat especially if precipitation is ongoing due to downward momentum transfer. Continue to watch the potential for frost across Colorado counties and perhaps as far east as the Highway 27 corridor Wednesday morning but continues to be dependent on quickly cloud cover does move out of the area. && .LONG TERM /WEDNESDAY THROUGH SATURDAY/... Issued at 215 AM MDT Sun May 19 2024 Broad southwesterly flow continues across the central CONUS through the entire long term period. Embedded shortwave troughs will provide near daily chances for mainly afternoon and evening showers and thunderstorms. Severe chances appear rather limited however, mainly due to a lack of instability. The one exception might be Thursday, with decent moisture return resulting in instability of 1000-2000 j/kg by the afternoon. However, Thursday is also the day with the lowest deep layer shear, 20-30 kts, so that may limit any severe potential. For Wednesday and Friday, very little instability, either surface based or elevated, is forecast for the area. There is some weak instability by Saturday, along with very good deep layer shear, which may result in low probabilities for severe storms. Temperatures through the period show some minor fluctuations associated with occasional frontal passages. The coolest day will be Wednesday with lower 70s, and the warmest will be Thursday with low to mid 80s, then 70s and 80s for Friday and Saturday. Some patchy frost possible Wednesday morning in Colorado with upper 30s currently forecast for lows. && .AVIATION /12Z TAFS THROUGH 12Z MONDAY/... Issued at 502 AM MDT Sun May 19 2024 Seeing some signs of stratus developing in between showers/storms that are currently moving across the area so do have some periods of MVFR ceilings in for each terminal. After this main batch of storms that is currently impacting KMCK moves through some additional hit and miss showers look to develop so will maintain a VCSH for KGLD. Focus then turns to thunderstorm threat this afternoon. Guidance has been struggling with coverage for this afternoon but has consistently been placing a storm near KGLD so will continue with the VCTS. For KMCK, it is a bit more uncertain so will have to monitor trends for the 18Z TAFS. A signal for fog and/or stratus is presenting itself for the latter portion of this TAF period for KMCK so have introduced MVFR ceilings and visibilities for now; this potential should remain east of KGLD. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...None. CO...None. NE...None. && SHORT TERM...Trigg LONG TERM...024 AVIATION...Trigg
Hazardous Weather Outlook National Weather Service Goodland KS 250 AM MDT Sun May 19 2024 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-200900- Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas- Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock- Red Willow- 250 AM MDT Sun May 19 2024 /350 AM CDT Sun May 19 2024/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...TODAY AND TONIGHT... Severe thunderstorms capable of producing large hail around 2 inches in diameter and damaging winds are possible over portions of the Tri-State area mainly between 3 PM and 9 PM MDT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY... Severe thunderstorm potential continues Monday into Monday night north of Interstate 70, with large hail, damaging winds and torrential rainfall the primary hazards. Frost is possible over portions of northeast Colorado Wednesday morning. Those with gardening or agricultural interests will want to stay up to date with the latest forecast for this potential. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required this afternoon.
Preliminary Local Storm Report
National Weather Service Goodland KS
748 AM MDT Sun May 19 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0747 AM Rain 2 NE Cedar Bluffs 40.00N 100.52W
05/19/2024 M2.06 Inch Decatur KS Mesonet
Storm Total through 745 AM MDT.
&&
JNPreliminary Local Storm Report
National Weather Service Goodland KS
751 AM MDT Sun May 19 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0751 AM Rain 4 N Indianola 40.30N 100.43W
05/19/2024 M1.44 Inch Red Willow NE Mesonet
Storm total through 745 AM MDT.
&&
JNPreliminary Local Storm Report...Summary
National Weather Service Goodland KS
756 AM MDT Sun May 19 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0751 AM Rain 4 N Indianola 40.30N 100.43W
05/19/2024 M1.44 Inch Red Willow NE Mesonet
Storm total through 745 AM MDT.
0747 AM Rain 2 NE Cedar Bluffs 40.00N 100.52W
05/19/2024 M2.06 Inch Decatur KS Mesonet
Storm Total through 745 AM MDT.
0745 AM Rain 3 W Danbury 40.03N 100.46W
05/19/2024 M1.75 Inch Red Willow NE Mesonet
Storm total through 745 AM MDT.
0743 AM Rain 6 WNW Culbertson 40.27N 100.94W
05/19/2024 M1.88 Inch Hitchcock NE Mesonet
Storm total through 743 AM MDT.
0742 AM Rain 5 WNW Culbertson 40.25N 100.93W
05/19/2024 M1.95 Inch Hitchcock NE Mesonet
Storm total through 742 AM MDT.
0740 AM Rain 1 NW Mccook 40.22N 100.64W
05/19/2024 M2.70 Inch Red Willow NE Mesonet
Storm Total through 740 AM MDT.
0739 AM Rain 4 W Mccook 40.21N 100.70W
05/19/2024 M2.96 Inch Red Willow NE Mesonet
Storm Total through 739 AM MDT.
0731 AM Rain 2 NNW Blakeman 39.84N 101.13W
05/19/2024 M0.96 Inch Rawlins KS Trained Spotter
Storm total.
0640 AM Rain Culbertson 40.23N 100.83W
05/19/2024 M3.20 Inch Hitchcock NE CO-OP Observer
CO-OP Observer station CBRN1 Culbertson.
0600 AM Rain 1 NW Culbertson 40.23N 100.85W
05/19/2024 M2.50 Inch Hitchcock NE Cocorahs
Cocorahs station NE-HK-1 Culbertson 0.7 NW.
&&Preliminary Local Storm Report
National Weather Service Goodland KS
805 AM MDT Sun May 19 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0804 AM Rain Norcatur 39.84N 100.19W
05/19/2024 M1.12 Inch Decatur KS Mesonet
Storm total through 804 AM MDT.
&&
JNPreliminary Local Storm Report
National Weather Service Goodland KS
812 AM MDT Sun May 19 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0811 AM Rain 2 WSW Danbury 40.03N 100.44W
05/19/2024 M2.43 Inch Red Willow NE Mesonet
Storm total through 811 AM MDT.
&&
JNPreliminary Local Storm Report
National Weather Service Goodland KS
817 AM MDT Sun May 19 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0817 AM Rain 6 NNE Reager 39.92N 100.08W
05/19/2024 M1.01 Inch Norton KS Mesonet
Storm total through 817 AM MDT.
&&
JNThe Goodland radar (KGLD), 127 km away, was scanning. The volume nearest the first event began at 14:31 UTC.
6 hail. Local standard time, as filed.
Brief period of dime to nickel sized hail a few miles east of Jennings.
Pea to penny size hail reported but mostly dime size hail fell.
Retired NWS employee reports quarter sized hail 3 E of Edson on I-70.
Videos of hail show a copious amount of hail falling to turn the ground white. Trained spotter reported that the largest hail stone was around 1.25 inches in diameter.
Emergency Manager reported quarter to slightly larger hail; but not to half dollar size in Page City.
Dime to nickel sized hail occurred about 6 miles northwest of Bird City.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2024Every state in 2024This day in weather historyWarnings in Kansas, May 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1182209, 1182210, 1182224, 1183505, 1183509, 1183514.